Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS San Diego, CA

March 18, 2006Orange County, Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Mar 18, 2006, 11:00 PM PST for Orange County, Riverside County, San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2006, 11:00 PM PST (07:00 UTC)
Expired
Mar 19, 2006, 1:00 AM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 7 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 7.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 190703
FFWSGX
CAC059-065-071-190900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 PM PST SAT MAR 18 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY
  THIS INCLUDES THE CITIES OF...RIVERSIDE...NORCO...AND CORONA   

  IN SAN BERNARDINO COUNTY THIS INCLUDES THE CITIES 
  OF...UPLAND...ONTARIO...CHINO 

  ORANGE COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES   
  OF...YORBA LINDA...TUSTIN FOOTHILLS...AND ANAHEIM

* UNTIL 100 AM PST

* AT 1054 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR YORBA LINDA...MOVING
  SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  SILVERADO CANYON...SANTIAGO PEAK...RANCHO SANTA MARGARITA...AND 
  THE SIERRA FIRE AND YORBA LINDA FIRE BURN AREAS.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3397 11775 3384 11796 3351 11764 3382 11722
      3414 11766

$$

MOEDE
2 follow-up statements
000 
WGUS76 KSGX 190742
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1140 PM PST SAT MAR 18 2006

CAC059-065-071-190900-
SAN BERNARDINO CA-RIVERSIDE CA-ORANGE CA-
1140 PM PST SAT MAR 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM PST FOR
ORANGE...NORTHWESTERN RIVERSIDE AND EXTREME SOUTHWESTERN SAN
BERNARDINO COUNTIES...

AT 1135 PM PST...DOPPLER RADAR INDICATED TORRENTIAL RAINS EXTENDING 
FROM NEAR ONTARIO SOUTHWESTWARD INTO ORANGE COUNTY. THE HEAVIEST 
RAINS WERE BETWEEN YORBA LINDA AND CORONA WHERE FLASH FLOODING IS 
LIKELY OCCURRING ON HIGHWAY 91. VERY HEAVY RAINS WERE ALSO OVER THE 
SIERRA BURN AREA IN ORANGE COUNTY WHERE DEBRIS FLOWS AND MUD SLIDES 
ARE POSSIBLE. THE RAIN WAS MOVING SOUTHEAST AT 5 MPH AND WILL AFFECT 
CORONA...THE SIERRA BURN AREA...SILVERADO CANYON...AND TUSTIN 
THROUGH 1215 AM. 

OTHER LOCATIONS IN THE WARNING INCLUDE HOME GARDENS...FREMONT 
CANYON...SANTIAGO PEAK...AND EL TORO STATION.

FLOODING IS OCCURRING OR IS IMMINENT. DO NOT ATTEMPT TO CROSS WATER 
COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS 
A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING 
WATER MOVE UP TO HIGHER GROUND. 

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.


LAT...LON 3397 11775 3384 11796 3351 11764 3382 11722
      3414 11766

$$

MOEDE
000 
WGUS76 KSGX 190850
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1249 AM PST SUN MAR 19 2006

CAC059-065-071-190900-
SAN BERNARDINO CA-RIVERSIDE CA-ORANGE CA-
1249 AM PST SUN MAR 19 2006

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 100 AM PST 
FOR ORANGE...NORTHWESTERN RIVERSIDE AND EXTREME SOUTHWESTERN SAN 
BERNARDINO COUNTIES...

LAT...LON 3397 11775 3384 11796 3351 11764 3382 11722 
      3414 11766

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 8:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 18, 8:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PST SAT MAR 18 2006

.SYNOPSIS...A WINTER STORM SYSTEM OVER THE AREA TONIGHT WILL
GRADUALLY MOVE EAST ON SUNDAY. NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE...WITH A PEAK IN THE ACTIVITY LATE
TONIGHT AS A JET STREAM MOVES SOUTH OFF THE COAST. SNOW SHOWERS AND
GUSTY WINDS WILL OCCUR OVER THE MOUNTAINS. ANOTHER PACIFIC WEATHER
SYSTEM WILL BRING ANOTHER CHANCE OF RAIN AND MOUNTAIN SNOW ON
TUESDAY. FAIR AND WARMER WEATHER IS EXPECTED THE SECOND HALF OF NEXT
WEEK UNDER A BROAD HIGH PRESSURE RIDGE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AREAS OF SHOWERS HAVE BEEN PREVALENT ALL EVENING. MOST OF THE
RAINFALL AMOUNTS HAVE BEEN LESS THAN ONE-QUARTER INCH. THE GREATEST
AMOUNT REPORTED WAS AT THE DEER CREEK DAM ON THE MOUNTAIN SLOPES IN
SAN BERNARDINO COUNTY WITH TWO-THIRDS OF AN INCH. OTHER SHOWERS HAVE
BEEN DEVELOPING IN THE LEE OF THE ISLANDS OFFSHORE AND ARE BRINGING
BRIEF HEAVY SHOWERS OF RAIN AND ICE TO PORTIONS OF SAN DIEGO COUNTY.
AFTER MOVING SE ALL DAY...SATELLITE LOOPS SHOW THESE ISLAND BANDS
HAVE BACKED AROUND AND ARE NOW FLOWING FROM W TO E. FARTHER TO THE
N...THERE IS EVIDENCE THAT THE MAIN JET COMING AROUND THE W SIDE OF
THE UPPER TROUGH IS WORKING S AS A LARGE AREA OF SHOWERS OVER LA AND
SAN BERNARDINO COUNTY ARE BEGINNING TO HEAD S INSTEAD OF THE E
DIRECTION THEY HAVE MOVED EARLIER IN THE EVENING. ALL THIS POINTS TO
A SHOWERY NIGHT ACROSS THE FORECAST AREA.

THE MODELS STILL BRING THE JET S...OFFSHORE OVERNIGHT...PLACING US
IN THE FAVORABLE LEFT FRONT QUADRANT REGION. THE NAM MODEL LOOKS
OVERDONE ON RAINFALL ON SUN...SO THE GFS MODEL WAS FOLLOWED.
INSTABILITY AND LIFT WILL BE MAXIMIZED BEFORE DAWN...BEFORE THE JET
CORE AND TROUGH MOVE E OF THE AREA ON SUN. THIS SHOULD KEEP NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS OVER THE AREA TONIGHT. UPSLOPE IS
FORECAST TO CONTINUE IN THE SAN DIEGO MOUNTAINS ALL NIGHT AND
TOMORROW MORNING. THE COMBINATION OF THE LIFT ASSOCIATED WITH THE
JET...AND THE UPSLOPE SHOULD KEEP PERIODS OF SNOW AND GUSTY W WINDS
THROUGHOUT THE NIGHT. SEVERAL MORE INCHES OF SNOW ARE POSSIBLE. A
FEW SHOWERS ARE POSSIBLE ON THE SAN DIEGO COUNTY COAST SUN
MORNING...BUT THE TREND WILL BE FOR DRYING THROUGHOUT THE DAY...
ESPECIALLY OVER COASTAL AREAS. A FEW SHOWERS MAY CONTINUE IN THE
MOUNTAINS INTO THE AFTERNOON.

ANOTHER UPPER-LEVEL LOW PRESSURE TROUGH RACES E THROUGH CENTRAL CA
ON TUE. THE MODELS HAVE BEEN SHOWING BETTER CONSISTENCY WITH THIS
SYSTEM SO IT IS LOOKING MORE LIKELY. SNOW LEVELS WILL BE HIGHER AND
SHOULD ONLY AFFECT RESORT LEVELS AND HIGHER IF IT CONTINUES AS
FORECAST. THE SYSTEM IS FORECAST TO MOVE THROUGH RATHER QUICKLY SO
LARGE AMOUNTS OF RAIN AND SNOW ARE NOT EXPECTED...HOWEVER IT COULD
COME DOWN HEAVILY FOR A TIME ON TUE WITH THE GREATER AMOUNTS TO THE
NORTH.

THE GFS MODEL DEVELOPS A BROAD AREA OF HIGH PRESSURE ALOFT THU-SAT
FOR WARMING AND DRY WEATHER.

WILL LET THE WINTER WEATHER ADVISORY GO THROUGH 4 AM BUT IT MAY NEED
TO BE EXTENDED IF THE PRECIPITATION CONTINUES TO MOVE THROUGH THE
MOUNTAINS...ESPECIALLY THE SAN DIEGO MTNS. THE FORECAST WAS UPDATED
EARLIER IN THE EVENING.

&&

.AVIATION...
UNSETTLED CONDITIONS WITH VARIABLE MVFR CIGS ARE EXPECTED TO
CONTINUE THROUGH SUNDAY...WITH REDUCED VISIBILITIES IN SHOWERS AND
ISOLATED THUNDERSTORMS TONIGHT INTO SUNDAY. ISOLATED IFR IS POSSIBLE
DURING HEAVY SHOWERS. SMALL HAIL IS ALSO LIKELY IN ANY
THUNDERSTORMS. MOUNTAIN OBSCUREMENT IS EXPECTED ALONG WITH STRONG UP
AND DOWNDRAFTS NEAR MOUNTAIN AREAS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY...SEE LAXWSWSGX
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
MARINE WEATHER STATEMENT...SEE LAXMWSSGX

&&

PUBLIC...JAD
AVIATION...ECC
Hazardous weather outlook, Mar 18, 4:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT MAR 18 2006

CAZ042-043-048-050-055>058-060>062-191200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD STORM BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
TODAY AND TONIGHT. LOCAL DENSE FOG IN THE MOUNTAINS AND LOCAL GUSTY
WINDS AT TIMES. ABOVE NORMAL SURF WILL CAUSE STRONG AND DANGEROUS
RIP CURRENTS. SEE LAXWSWSGX...LAXSPSSGX AND LAXSRFSGX FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND A CHANCE OF THUNDERSTORMS WILL TAPER OFF BUT CONTINUE
INTO SUNDAY. SEE LAXWSWSGX...LAXSPSSGX

ANOTHER STORM WILL BRING A CHANCE OF RAIN WITH SNOW AT THE HIGHER
ELEVATIONS LATE MONDAY INTO EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

In the hours before

Special weather statement, Mar 18, 9:07 PM PST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
907 PM PST SAT MAR 18 2006

CAZ042-043-048-050-055>058-060>062-191200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
145 PM PST SAT MAR 18 2006

...COLD UNSETTLED WEATHER TO CONTINUE THE REMAINDER OF THE WEEKEND...

...MORE RAIN AND MOUNTAIN SNOW POSSIBLE ON TUESDAY...

A COLD...MOIST...UNSTABLE AIR MASS WILL CONTINUE OVER SOUTHWEST
CALIFORNIA INTO SUNDAY. THERE WILL BE SHOWERS TONIGHT...AND ISOLATED
THUNDERSTORMS WITH SNOW IN THE MOUNTAINS. SHOWERS WILL TAPER OFF
SUNDAY.

THE SHOWERY NATURE OF THE PRECIPITATION WILL MAKE TOTALS QUITE
VARIABLE...BUT ADDITIONAL RAINFALL TONIGHT SHOULD GENERALLY RANGE
FROM ABOUT ONE-TENTH TO ONE-QUARTER OF AN INCH WEST OF THE
MOUNTAINS...WITH AROUND ONE-HALF INCH IN SOME OF THE FOOTHILLS. THE
DESERTS WILL LIKELY GET ONLY A FEW HUNDREDTHS OF AN INCH. SNOW WILL
FALL TO AS LOW AS 3000 FEET OVERNIGHT. ADDITIONAL SNOWFALL SHOULD BE
1 TO 3 INCHES...SO THAT STORM TOTALS WILL RANGE FROM ABOUT 4 TO 8
INCHES AT RESORT LEVELS.

SNOW...LOCAL DENSE FOG...AND GUSTY WINDS WILL MAKE DRIVING HAZARDOUS
IN THE MOUNTAINS...INCLUDING THE CAJON PASS...AND MOTORISTS SHOULD
BE PREPARED FOR LONG DELAYS. THE COLD UNSTABLE AIR MASS COULD
PRODUCE SMALL HAIL...THUNDERSTORMS...AND ISOLATED FUNNEL CLOUDS AND
WATERSPOUTS. LOCAL ROCK OR MUD SLIDES WILL BE POSSIBLE WHEN SHOWERS
WITH HEAVY RAIN MOVE OVER BURN AREAS.

ANOTHER LOW PRESSURE TROUGH WILL LIKELY BRING MORE SHOWERS ABOUT
TUESDAY. SNOW LEVELS WILL BE HIGHER BUT SEVERAL INCHES WILL BE
POSSIBLE AT THE RESORTS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS
WELL.

THE COLD UNSETTLED WEATHER WILL BE DANGEROUS FOR UNPREPARED HIKERS
OR CAMPERS IN REMOTE AREAS. PEOPLE SHOULD STAY INFORMED OF THESE
STORMS...ESPECIALLY THOSE PLANNING TRAVEL IN THE MOUNTAINS AREAS.

JAD/MAXWELL

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.